Alert archive / Louisiana / Flash Flood Warnings in 2017

Flash Flood Warning 8, NWS New Orleans, LA

May 20, 2017Amite County, Wilkinson County, Mississippi; East Feliciana Parish, Pointe Coupee Parish, West Feliciana Parish, Louisiana

NWS New Orleans, LA issued this flash flood warning at May 20, 2017, 3:15 PM CDT for Amite County, Wilkinson County, Mississippi; East Feliciana Parish, Pointe Coupee Parish, West Feliciana Parish, Louisiana. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2017, 3:15 PM CDT (20:15 UTC)
Expired
May 20, 2017, 4:45 PM CDT
In force
90 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

Counties East Feliciana Parish, LA, Pointe Coupee Parish, LA, West Feliciana Parish, LA, Amite County, MS, Wilkinson County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2017-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2399 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2017-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2399 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

487 
WGUS54 KLIX 202015
FFWLIX
LAC037-077-125-MSC005-157-202145-
/O.NEW.KLIX.FF.W.0008.170520T2015Z-170520T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
315 PM CDT SAT MAY 20 2017

The National Weather Service in New Orleans has issued a

* Flash Flood Warning for...
  Eastern West Feliciana Parish in southeastern Louisiana...
  Southeastern Pointe Coupee Parish in southeastern Louisiana...
  Western East Feliciana Parish in southeastern Louisiana...
  Eastern Wilkinson County in southern Mississippi...
  Western Amite County in southern Mississippi...

* Until 445 PM CDT

* At 314 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. One to three inches of rain 
  have already fallen and flash flooding could begin shortly.

* Some locations that will experience flooding include...
  New Roads, Jackson, St. Francisville, Centreville, Gloster, Wilson,
  Norwood, Wakefield, Spillman and Crosby.

Additional rainfall of one to three inches is possible in the warned 
area over the next two hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3135 9070 3071 9118 3070 9125 3065 9130
      3066 9133 3065 9131 3057 9137 3060 9156
      3133 9113 3132 9111 3134 9102

$$

95/DM
2 follow-up statements
533 
WGUS74 KLIX 202106
FFSLIX

Flash Flood Statement
National Weather Service New Orleans LA
406 PM CDT SAT MAY 20 2017

MSC005-157-202114-
/O.CAN.KLIX.FF.W.0008.000000T0000Z-170520T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wilkinson MS-Amite MS-
406 PM CDT SAT MAY 20 2017

...THE FLASH FLOOD WARNING FOR EASTERN WILKINSON AND WESTERN AMITE
COUNTIES IS CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 3100 9133 3100 9097 3071 9118 3070 9125
      3068 9127 3068 9129 3065 9130 3066 9133
      3065 9131 3057 9137 3060 9156

$$

LAC037-077-125-202145-
/O.CON.KLIX.FF.W.0008.000000T0000Z-170520T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
West Feliciana LA-Pointe Coupee LA-East Feliciana LA-
406 PM CDT SAT MAY 20 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR
EASTERN WEST FELICIANA...SOUTHEASTERN POINTE COUPEE AND WESTERN EAST
FELICIANA PARISHES...

At 404 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. 3 to 5 inches of rain have already 
fallen. Flash flooding is expected.

Some locations that will experience flooding include...
New Roads, Jackson, St. Francisville, Wilson, Norwood, Wakefield and
Spillman.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3100 9133 3100 9097 3071 9118 3070 9125
      3068 9127 3068 9129 3065 9130 3066 9133
      3065 9131 3057 9137 3060 9156

$$

32
784 
WGUS74 KLIX 202144
FFSLIX

Flash Flood Statement
National Weather Service New Orleans LA
444 PM CDT SAT MAY 20 2017

LAC037-077-125-202153-
/O.EXP.KLIX.FF.W.0008.000000T0000Z-170520T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
West Feliciana LA-Pointe Coupee LA-East Feliciana LA-
444 PM CDT SAT MAY 20 2017

...THE FLASH FLOOD WARNING FOR EASTERN WEST FELICIANA...SOUTHEASTERN
POINTE COUPEE AND WESTERN EAST FELICIANA PARISHES WILL EXPIRE AT 445
PM CDT...

Heavy rainfall has moved out of the area and flash flooding is no 
longer expected to pose a threat. Please continue to heed any 
remaining road closures.

LAT...LON 3100 9133 3100 9097 3071 9118 3070 9125
      3068 9127 3068 9129 3065 9130 3066 9133
      3065 9131 3057 9137 3060 9156

$$

95/DM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at May 20, 9:17 AM CDT, 5 hours 58 minutes earlier.

Area forecast discussion, May 20, 9:17 AM CDT, 5 hours 58 minutes before
Area Forecast Discussion...UPDATED
National Weather Service New Orleans LA
917 AM CDT Sat May 20 2017

.SOUNDING DISCUSSION...
No problems with the launch this morning. The flight went quite a
ways downrange to the NE before returning back to burst only about
15 miles NE of the station along I-59 at the Crosby Arboretum in
Picayune MS at an altitude of 20.3 miles.

Very moist low level on the sounding up to 702 mb where the RH is
87%, then very dry above where the RH drops to 6% around 695 mb.
Despite a majority of the sounding being very dry, the lower level
integration still yields a precipitable water of 1.80 inches. This
value will only increase as more of the column saturates over time
next 24 hours. Wind profile shows SE-S 10-20kt surface to the base
of the dry layer around 10kft, then SW 15-30kt to 32kft, then W-NW
30-45kt above. Peak wind in the tropospheric layer was 260/42kt at
43.7kft. Two tropopause levels: the first was at 143 mb with a
temperature of -41C, the second at 113 mb with a temperature of
-71.9C.

For CHAP computations, used a forecast max temperature of 87F
produces a 356K lift, which is only 3K higher than the ambient
surface lift of 353K and a convective temperature of only 81F,
hence the ongoing low based convection on the marine layer this
morning. The output is pretty precipitation loaded with a 4%
chance of seeing localized rainfall in the 5.98-7.75 inch range.
Gust potential is indicated to be only 17 kt, but given the deep
dry layer aloft, wet-microbursts may be closer to 30-35 kt, then
the subsequent outflows will likely be closer to the 17 kt value.
The computed PoP is 48%, which is lower than official forecast PoP
at this time.

&&

.PREV DISCUSSION... /issued 414 AM CDT Sat May 20 2017/

SHORT TERM...We are beginning to move into a more active pattern
today and will remain in play through Wednesday until the L/W trough
can finally swing through. Good thing though is if you can stomach
the warm, humid, and rainy conditions the back half of the work week
and into next weekend could be quite pleasant.

First off today, things are looking a little more active than
initially thought about 24 to 48 hrs ago. Latest CAM runs show far
greater coverage of storms today and thus have bumped up pops
accordingly. Why is this well it appears that we could see a few
features collide over the area that wouldn't have necessarily been
picked up by the models yesterday and prior to that. The main
culprit looks to be the MCS moving into eastern TX at 8z. It will
weaken later this morning however it will send out an outflow
boundary across northern LA and into southern MS and eventually into
southeast LA. The other influence that will come into play will be a
healthy seabreeze. Winds, although not very strong, are out of the
south-southeast and this LL flow is quite deep (up to h7). This
suggest that showers and a few storms should develop early this
morning with relatively little heating needed. The seabreeze will
also penetrate inland rather quickly and by early/mid afternoon the
seabreeze and outflow boundary could collide near the MS/LA border.
This will lead to numerous showers and thunderstorms developing with
a ragged line possibly developing (multicellular). As this line of
storms develops it should eventually drift south and if storms
become potent enough could begin to surge south once cold pooling
kicks in.

Will we see any severe weather from this, that is not completely out
of the question. The overall risk for severe weather is low and SPC
does have much of the area in a Marginal risk but has placed
southwest MS in a Slight risk. The main mode of severe appears to be
strong to damaging wind gusts and maybe some hail with the strongest
cores. There will be quite a bit of instability to work with but the
shear and forcing outside of boundary collisions is not really
strong. Mid level winds are 25 to 30 knots at best. The highest deep
layer shear is across our northwest which is where the Slight Risk
is currently but even that is relatively weak. On the other hand the
instability will be quite highs and could help to compensate for the
lack of shear. With any strong core as it begins to collapse we
could see a couple downbursts.

Heading into Sunday the rain that we saw today will be more driven
by mesoscale features where as on Sunday synoptic features will
likely dictate more. The cold front will finally be drifting into
the area providing a LL focus while in the mid level s/w flow aloft
will send an impulse or two across the region. We will also move
under the LFQ of the upper jet providing diffluence aloft. Combine
that with very rich moisture in place and instability and scattered
to numerous showers and embedded thunderstorms should not have a
difficult time developing.

Rain should begin to taper off Sunday night as the disturbance
pushes east but we will not be done as the cold front will stall
across the region. Late Monday the cold front may begin to slowly
drift back to the north but will still be across the region. With
deep moisture still in place and a boundary at the sfc it will not
take much forcing to get scattered convection once again but over
the next 4 days it looks like Monday could be the driest (in relative
terms that is) of the 4 days as we will likely be between
disturbances.

Heading into Monday night and Tuesday a piece of energy will move
out from northern Mexico and into TX. This could actually lead to
cyclogenesis along the stalled boundary in southern TX Monday. As
both the disturbance and developing sfc low move north along the
boundary towards the area numerous to widespread showers and
thunderstorms will develop. This could be the heaviest rain of the 4
days as we will have numerous features favorable for heavy rain. Mid
lvl support, ideal jet placements, deep moisture, instability, and
strong LL forcing should lead to efficient storms. Once everything
is said and done with we could see widespread 4 to 8 inches of rain
across the region with locally higher amounts expected. Luckily this
is over a 4 day time frame so the thinking is we don't need a Flash
Flood watch at this time but if rain overachieves today then we may
need to get one out in preparation for the next few days.

LONG TERM...Heading into Wednesday the cold front will have pushed
out of the region with cooler air moving in however we could see
some more light rain Wednesday afternoon and evening as the main
trough axis finally swings through. This trough will try to squeeze
out what remaining moisture is left with scattered showers possible.

Once the trough finally gets east of the region look for much cooler
and drier conditions for the remainder of the work week.

AVIATION...
Scattered MVFR ceilings expected to become more widespread across
terminals between 08z-10z. Expect small improvement in ceilings by
mid-morning, but showers and thunderstorms should quickly develop.
Will carry VCTS at all terminals for the afternoon hours, although
not out of the question they could become the predominant weather at
some terminals during the afternoon. Storms will be diurnal in
nature and unorganized so widely scattered storms will make it hard
to exactly pinpoint which hour a terminal will be effected. MVFR to
VFR conditions are expected during the evening hours after storms
weaken.

MARINE...
No real changes to the forecast as southeasterly winds of 15 kts and
some higher gusts will persist over the coastal waters through
Saturday night. Small craft exercise caution has been put out for
this reason.  A front is forecast to move into the area Sunday and
this will kickoff showers and thunderstorms starting this afternoon
into Sunday. The front is expected to stall through the early parts
of next week and this will be the focal point of shower and storm
development.  On Wednesday the front should be forced into the Gulf
of Mexico, with winds shifting offshore and rain chances decreasing
again. 13/MH

DECISION SUPPORT...
DSS CODE...Blue.
DEPLOYED...None.
ACTIVATION...None.
ACTIVITIES...Monitoring Mississippi River flooding

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TONIGHT RISK SVR
         AND/OR DIRECT TROPICAL THREATS; EVENTS OF NATIONAL
         SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  85  71  81  67 /  80  50  80  50
BTR  85  73  83  71 /  80  50  80  50
ASD  85  74  83  72 /  80  60  80  50
MSY  85  75  84  74 /  80  60  80  40
GPT  80  77  81  73 /  70  60  80  60
PQL  81  74  83  70 /  70  70  80  60

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

24/RR
Hazardous weather outlook, May 20, 11:32 AM CDT, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
1132 AM CDT Sat May 20 2017

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-210445-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
1132 AM CDT Sat May 20 2017

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...This Afternoon and Tonight

Numerous showers and thunderstorms are expected. A few storms
could become strong to severe this afternoon. The main threats
from any severe storms will be damaging wind gusts and hail, but a
brief tornado or two cannot be ruled out. A few storms could also
produce heavy rainfall, resulting in ponding of water in low
lying areas and areas of poor drainage.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Numerous showers and thunderstorms are expected each day Sunday
through Tuesday as a weak front stalls across the area. Heavy
rain will be the primary concern during this time with event
totals likely ranging from 3 to 6 inches, though local amounts
could be higher. A Flash Flood Watch may be needed to cover
portions of southeast Louisiana and southern and coastal
Mississippi.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of severe weather or flooding to local
law enforcement or the National Weather Service.

95/DM

In the hours before

Special weather statement, May 20, 2:22 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service New Orleans LA
222 PM CDT SAT MAY 20 2017

LAZ036-037-071-MSZ068>071-202000-
St. Helena LA-Northern Tangipahoa LA-East Feliciana LA-Pike MS-
Wilkinson MS-Walthall MS-Amite MS-
222 PM CDT SAT MAY 20 2017

...THUNDERSTORMS PRODUCING FREQUENT LIGHTNING AND HEAVY RAIN
AFFECTING SOUTHWEST MISSISSIPPI AND ADJACENT LOUISIANA PARISHES...

At 218 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Wilson to 6 miles southwest of Liberty to 7
miles east of Magnolia. Movement was north at 20 mph.

The main threats from these storms are frequent lightning and heavy
rainfall.

Locations impacted include...
Mccomb, Jackson, Clinton, Liberty, Magnolia, Summit, Centreville,
Tylertown, Gloster, Wilson, Osyka, Norwood, Smithdale, Gillsberg,
Felps and Mccomb Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Locally heavy rainfall is also occurring with these storms, and may
lead to ponding of water in low lying areas and areas of poor
drainage. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3135 9011 3101 9016 3100 9035 3094 9077
      3080 9096 3080 9120 3116 9116 3135 9080
TIME...MOT...LOC 1918Z 191DEG 18KT 3092 9112 3108 9087 3114 9033

95/DM

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 1:11 PM CDTAreal Flood AdvisoryLIXPearl River, Walthall2 hr
May 20, 2:22 PM CDTSpecial Weather StatementLIXAmite, Pike38 min
May 20, 3:29 PM CDTFlash Flood WatchLIXAmite, Pearl River, Pike, Walthall, Wilkinson6 hr
May 20, 6:15 PM CDTFlash Flood WarningLIXPearl River2 hr
May 20, 1:16 PM CDTAreal Flood AdvisoryLIXAscension, Livingston, Saint Helena119 min
May 20, 3:50 PM CDTSpecial Weather StatementLIXEast Feliciana55 min
May 20, 4:28 PM CDTSpecial Weather StatementLIXEast Baton Rouge, East Feliciana, West Baton Rouge62 min
May 20, 5:05 PM CDTSpecial Weather StatementLIXAscension, Livingston, Tangipahoa40 min
May 20, 5:52 PM CDTSpecial Weather StatementLIXLivingston, Saint John the Baptist, Saint Tammany, Tangipahoa38 min
May 20, 5:57 PM CDTSpecial Marine WarningLIX33 min
May 20, 6:20 PM CDTSpecial Weather StatementLIXTangipahoa40 min

Nearby

Flash Flood Warnings in Louisiana, 2017Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.